Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010
We read with great interest the article by Koizumi and Hatanaka1 describing the occurrence of retinal vascular infarction after a photodynamic therapy (PDT) with verteporfin performed in accordance with the standard protocol.2 The authors affirm that, “it was impossible to identify the reason for the retinal vaso-occlusive event”1 but this conclusion appears to be based on inadequate literature search and incomplete clinical assessment.3,4 In fact, various aspects of the blood testing scheduled in this patient need clarification. Specific hematologic and genetic examinations are recommended to exclude the presence of a risk correlation between individual thrombophilia and post-PDT vaso-occlusive adverse events. Particularly, in addition to a complete coagulative examination (including prothrombin time, activated partial thromboplastin time, lupus anticoagulant, fibrinogen, antithrombin, homocysteine, protein S and protein C plasmatic levels), the following gene-environment changes in hemostasis should be verified: (1) alterations of a comprehensive thrombo-coagulative test (ie, ProC Global assay); (2) increase of plasma homocysteine after methionine load test; and (3) presence of several prothrombotic gene mutations (such as the hyperhomocysteinemic polymorphisms). The nonselective photothrombosis of both polypoidal and normal retinochoroidal vessels reported by Koizumi and Hatanaka1 in the PDT-irradiated area seems to be similar to the complication in our patient treated with PDT for a subfoveal choroidal neovascularization.4 Because the potential causes of abnormal occlusive response to PDT are also retrospectively investigable, we request a reply that includes a more ample assessment of the possible triggers and/or backgrounds that contribute to the occurrence of this severe adverse event.
Parmeggiani F, Gemmati D, Costagliola C. Thrombophilia in the Occurrence of Retinal Vascular Infarction After Photodynamic Therapy With Verteporfin Using the Standard Protocol. Arch Ophthalmol. 2010;128(12):1632. doi:10.1001/archophthalmol.2010.285